TheLupusSite.com banner

1 - 11 of 11 Posts

·
Lupus Mom
Joined
·
28 Posts
Discussion Starter #1
Hi everyone, my daughter has lupus and I have a question about swelling. Her hand, knees, legs, feet and ankles swell so bad that she has to go to bed, they are also painful. She is taking plaquinell, and 25mg of inuram (she was taking 50mg but it make her feel bad tired and she feels better on the 25mg, she has been on it for over three months now) I don't think the inuram is going anything at all. She has an appointment with the doctor next week and I told her to talk to him about trying something else. Could you please let me know if anyone else has these same problems and what they take for it. She has not fever or headache this time with the swelling. She also takes a water pill everyday. Thanks hope you have a wonderful day..... :) also I forgot she gets the brain fog also she takes blood thinner so can not take some medicines.
 

·
Registered
Joined
·
14,661 Posts
Hello Angie
I am sorry your daughter's hurting so badly.Her doctor will have to determine what's causing the swelling and no doubt will do urine and blood tests and check her out thoroughly.
That is a very low dose of Imuran.
We can't say what meds she should be on but another immuno suppressant called Cellcept (MMF) is being used a lot these days and seems to be proving useful for all sorts of lupus. Maybe some Prednisone would be helpful at this point

Please keep us updated and best wishes to you both. I hope her little boy is doing as well as possible.

Bye for now
Clare
 

·
Lupus Mom
Joined
·
28 Posts
Discussion Starter #3
Yes I think she should talk to him about the cellcept and she is taking peridsone at this time. She has had this same swelling and pain last month and they did all kinds of blood work and urine test just showed a flare no kidney are liver problems. Its seems like she just flares all the time she has maybe one good week out of a month. But we know that with a positive outlook and research we will get the right medicines and have more better days. I thank you for all your replies they really help me deal with her. Like a mother we are always looking for the cure.... Take Care Angie
 

·
Registered
Joined
·
4,444 Posts
If her primary symptoms are swollen joints and joint pain, then methotrexate is another option her doctor may consider. The injectable form seems to be associated with fewer tummy side effects. Cellcept would be another good option possibly more helpful with the cognitive issues/brain fog than methotrexate would be. But as methotrexate is cheaper, most doctors and insurance plans in the US will require trying the older and cheaper medications before moving on to newer and more expensive ones.

Best wishes for a good upcoming appointment and a new medication that will really help your daughter.
 

·
Registered
Joined
·
15,684 Posts
Hi,

I'm sorry she can only tolerate this negligable dose of Imuran and that she is now flaring with swelling and pain. 25mg would not be doing much of anything for her apart from maybe helping a little extra with rashes. In higher doses it's a good choice for kidney and also nervous system problems. It works well for me because they are my main problems, however it does absolutely nothing much for my joints. I get a fair amount of relief from NSAIDS and Plaquenil for my joints and general inflammation though.

I agree with Maia that if it is deemed there are no kidney problems and these two things are her main symptoms then Methotrexate would probably be a better option for her. The injectable form is also good as far as avoiding nausea and upset tummy as mentioned. Cellcept would have been a good fit if she had kidney problems for sure, but as that has been ruled out then Metho seems a logical approach given her symptoms.

Good luck and I hope they sort this out soon for her.

love
Lily
 

·
Lupus Mom
Joined
·
28 Posts
Discussion Starter #6
Yes she has tired the methotrexate also but was sick for three days after, so they changed her to the inuram. She has a lot of swelling, joint pain, and brain fog bad. she will also get the fever and headache bad most the time with the flare. Do you think the cellcept would help with these problems or should she try upping her dose of the inuram and wait a little longer, I know the doctor will ask her what she wants to do and I think it would be helpful if we new how each effected others with the same problems. So any feed back would help. Thanks a lot Angie
 

·
Registered
Joined
·
15,684 Posts
Hi Angie,

I was struck by this statement:

I know the doctor will ask her what she wants to do
In reality he should be the one making the decision............so that's an unusual scenario.

What dose of Metho was she on and was it oral or injectable? Was she also on Folic Acid at the same time?

love
Lily
 

·
Lupus Mom
Joined
·
28 Posts
Discussion Starter #8
it was oral, and she took the folic also. She took it for over two months and never got over the side effects from it. I didn't mean that the doctor would ask her what she wanted to do, but would talk to her about her other options. He is a good doctor and all so understanding. She did call this morning and he is going to see her tomorrow at 9 AM. I hope he is able to get this swelling problem under control. Do you think the Inuram causes the swelling I was trying to remember if the swelling started about the same time she started the Inuram. The brain fog is very bad, I know she was told that she could have problems with her brain because of the lupus , is there a medicine that works better on the fog? I know I have lots of questions but I know of all the places to get answers this is the best, because you are all patients and have taken the medicines. Thank you so much for helping me . Angie
 

·
Registered
Joined
·
14,661 Posts
Hello Angie

About the brain fog, do you know if your daughter's INR is at the right level, & is it regularly checked ? My husband takes blood thinners and has been stable for several months so he's been seeing the clinic at monthly intervals for quite some time. I noticed he was more muddled and forgetful than usual, but didn't think of the INR. It was down to 1.5 instead of 2.5 which it should be for him. APS is often treated at 3 or 3.5, (I think).

I doubt if the Imuran would cause swelling - I have never heard of this as a side effect and she is on such a low dose.
You are quite right about the value of getting other people's opinion. With advance knowledge is it much easier to get the best from a consultation. Knowing others experience makes all the difference.

Good Luck for tomorrow. Hugs
Clare
 

·
Registered
Joined
·
15,684 Posts
Hi Angie,

Clare makes a good point concerning the INR, if that's out of kilter then it would go a long way to explaining the brain fog.

If she hasn't tried the injectable form of Metho then it has worked well for some here who couldn't tolerate the oral form at all. Given her symptoms it would be wise to give that a go, if it doesn't work then there are other options to try.

All the best for her appt.

love
Lily
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
I am sorry she is having a bad time right now and I do under as I had and sometimes still do have the same problem. I just seen my doctor for it and like her I have a fluid pill and she said I could take one more of the one I have or she could give me yet another one to take to help take off the fluid. She gave me the one more pill. It is important that the doctor understand when it is happening and how often so make sure you are keeping notes on it and what she has been doing. It maybe as simple as she has to change what she is doing. I am no doctor so by no means give her more meds without keeping that appointment and talking with the doctor. When she does go to bed make sure her feet are higher than the rest of her body or whatever is swelling at the time. She may remind you of a baby when she was little but it will take the swelling down so she can get up again. It is a short term fix. Let her know she is not alone and that I wish her the best please.
Tammy
 
1 - 11 of 11 Posts
Top